Toxic Epidermal Necrolysis
A 43-year-old woman presented to the emergency department with a 4-day history of worsening erythema, swelling, and pruritus that developed on the face and progressed to the abdomen, back, and lower legs. In the past 2 to 3 days, fluid-filled blisters had arisen, followed by skin sloughing; the patient also reported subjective fevers. Another physician had prescribed naproxen for back pain 6 days earlier. The patient had a history of asthma, with rare inhaler use, and depression, for which she had taken citalopram for 2 years. Andrew Bagg, MD, and Michael I. Omori, MD, of Tampa, Fla, noted erythema over the patient’s head, trunk, and extremities; dried, greenish discharge around the face; large bullous lesions along the abdomen and back; and a large area of epidermal skin sloughing along both sides of the abdomen (the Nikolsky sign). She had no oral ulcers or lesions. Her temperature was 36.5°C (97.6°F). A shave biopsy revealed bulla-like separation at the dermal/epidermal junction with individual and coalescent keratinocytes; these findings were consistent with toxic epidermal necrolysis (TEN). NSAIDs are the third most common cause of TEN. Antibiotics (eg, sulfa drugs, aminopenicillins, quinolones, and cephalosporins) are the most common cause, followed by anticonvulsants (eg, carbamazepine, phenobarbital, phenytoin, and valproic acid). About 1.2 cases of TEN per million persons in the general population occur each year.1 TEN can be distinguished from Stevens-Johnson syndrome (SJS) by the extent of epidermal involvement: it is greater than 30% in TEN and less than 10% in SJS. In addition, about 95% of cases of TEN are druginduced, compared with roughly 33% of SJS cases.1 Treatment is supportive and consists of aggressive wound care, intravenous fluids, and pain control. Prophylactic antibiotic therapy is not recommended. Corticosteroids, intravenous immune globulin, cyclophosphamide, cyclosporine, hyperbaric oxygen, plasmapheresis, and granulocyte colony-stimulating factor have been used to treat TEN, but there is insufficient evidence from randomized controlled trials to recommend them. This patient was treated in the burn unit with intravenous fluids and pain medication. Her wounds were managed with an antimicrobial barrier dressing, which was moistened every day and changed every 3 days. An ophthalmologic examination revealed no ocular lesions. The patient was transferred to a skilled nursing facility where the wound care regimen was continued for 3 weeks. At follow-up, the wounds had healed, and the patient was doing well.
1. Roujeau JC, Kelly JP, Naldi L, et al. Medicationuse and the risk of Stevens-Johnson syndrome ortoxic epidermal necrolysis. N Engl J Med. 1995;333:1600-1607